Florida, 2005

Lightning Strike in Florida, August 3, 2005

August 3, 2005 · NWS JAX · 1 event in 1 county or zone

Lightning set fire to a children's playhouse at 103 SE 175 Ave. Playhouse was engulfed with no injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning set fire to a children's playhouse at 103 SE 175 Ave. Playhouse was engulfed with no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 3, 12:50 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 3, 12:50 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT WED AUG 3 2005

.SHORT TERM...COMPLEX WX PATTERN CONTINUES WITH SOME VARIETY OF
SHEAR AXIS PRESENT FROM THE SURFACE TO THE MID LEVELS OF THE
ATMOSPHERE. THIS...ALONG WITH THE SEABREEZE...IS PROVIDING AN
ABUNDANCE OF FOCUSING MECHANISMS FOR CONVECTION. PLENTY OF
INSTABILITY WITH NO CIN PRESENT IS RESULTING IN WIDESPREAD WEAK
STORM FORMATION. EXPECT FOR THE REMAINDER OF THE EVENING...BEST
CONCENTRATION OF STORMS WILL BE IN THE WESTERN PORTIONS OF THE
GEORGIA FORECAST AREA WHERE STEERING FLOW IS EASTERLY TO THE
EASTERN SECTIONS OF THE FLORIDA ZONES WHERE THE FLOW IS MORE
WESTERLY. EAST TO NORTHEAST PUNCH OVER THE GEORGIA ZONES SHOULD
ALLOW SOME OF THE DRIER AIR NOTED NORTH OF THE CWA TO MAKE ITS WAY
SOUTHWARD ALONG THE GEORGIA COAST.

BIGGEST QUESTION FOR THE SHORT TERM IS WILL THIS DRY AIR CONTINUE
ITS MARCH THROUGH THE AREA OR SHIFT BACK NORTH AS THE GFS SUGGEST.
I HAVE SEEN MY SHARE OF MODEL DISCREPANCIES...BUT THIS IS A BIG ONE
WITH POPS SPREAD BY SOME 70 TO 80 PERCENT FOR THURSDAY AND FRIDAY.
PROBLEM HAS BEEN THERE IS REALLY NOT TOO MUCH IN THE ANALYSIS THAT
WOULD ALLOW ME TO HEAVILY FAVOR ONE MODEL OVER ANOTHER. I DO NOTE
FROM THE RUC ANALYSIS THAT THERE IS SOME DRY AIR TO THE NORTH OF
THE CWA AND MORE IN LINE WITH THE NAM...BUT GFS HAS DONE A BETTER
JOB WITH PRECIP COVERAGE THUS FAR THIS AFTERNOON. LOOKING AT THE
NAM...IT DOES SEEM TO DRY OUT THE AIRMASS QUICKLY FOR NO APPARENT
REASON IN ADDITION TO THE ADVECTIVE COMPONENT IT IS SHOWING. WOULD
TEND TO LEAN TOWARD THE WETTER GFS BASED ON RECENT TRENDS OF THE NAM
TO BE TOO AGGRESSIVE WITH THESE DRY FEATURES...BUT SIMPLY CANNOT GO
WITH THE 70 AND 80 POPS SHOWN BY THE GFS WHEN THE ETA SHOWS NEAR
20. THEREFORE...AM PLANNING ON USING A BLEND AND HAVING A STEEP
GRADIENT FROM NORTHEAST TO SOUTHWEST INDICATING AT LEAST SOME DRY
AIR WORKING IN FROM THE NORTH. HOPEFULLY MODELS WILL COME INTO
BETTER AGREEMENT FOR THE MORNING PACKAGE.

AS MENTIONED...THESE LARGE DISCREPANCIES CONTINUE RIGHT INTO THE
FIRST HAVE OF THE WEEKEND WITH THE NAM DRYING THE ATMOSPHERE OUT
ENOUGH TO HAVE NIL POPS OVER THE AREA. WILL AGAIN USE A BLEND BUT
HAVE A DEFINITE DOWNWARD TREND IN THE POPS THROUGH SATURDAY.

.LONG TERM...GFS FORMS LOW PRESSURE OVER THE DEEP SOUTH THE LATTER
HALF OF THE WEEKEND. WILL STAY AWAY FROM THIS SOLUTION FOR NOW AND
STAY WITH THE MORE CONSERVATIVE NAM WITH NEAR CLIMO POPS AND TEMPS.

&&

.MARINE...NNE FLOW CONTINUES OVER THE WATERS THIS AFTERNOON BETWEEN
LOW PRESSURE OFFSHORE OF THE SE COAST AND HIGH PRESSURE OVER THE NE
CONUS. MODELS ARE NOT REALLY INDICATING MUCH OF A SURGE...BUT BUOYS
REPORT WINDS 10-15 GUSTS TO NEAR 20 KT AT TIMES OVER SC AND GA
WATERS. SEAS ARE RUNNING 2-4 FT. WILL INCREASE WINDS THIS EVENING TO
10-15 KTS...THEN AS WINDS BECOME MORE ELY THU EXPECT THE PRESSURE
GRADIENT WILL WEAKEN WITH SPEEDS DROPPING TO 10 KTS OR LESS THROUGH
THE REMAINDER OF THE FORECAST PERIOD AS HIGH PRESSURE OVER THE
ATLANTIC BEGINS TO DOMINATE. SEAS 2-4 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  91  72  90 /  40  40  30  40
SSI  76  88  77  88 /  30  30  20  30
JAX  72  89  73  89 /  60  50  30  40
SGJ  73  87  74  88 /  60  50  30  40
GNV  71  91  71  91 /  60  50  30  40
OCF  71  91  72  91 /  60  50  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WX...ENYEDI
Hazardous weather outlook, Aug 3, 10:00 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT WED AUG 3 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-041000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EDT WED AUG 3 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON
AND EARLY EVENING. THE MAIN CONCERNS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING...STRONG AND GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL OF UP TO 2 INCHES IN A FEW AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/JTD

In the hours before

Special weather statement, Aug 3, 12:12 PM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
112 PM EDT WED AUG 3 2005

FLZ040-031815-
MARION-
112 PM EDT WED AUG 3 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT...

AT 112 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF LYNNE...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BURBANK...LYNNE...OCKLAWAHA...MOSS BLUFF AND JUNIPER SPRINGS
THROUGH 215 PM EDT. EXCESSIVE LIGHTNING AND GUSTY WINDS OF 35 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS OF HEAVY
RAIN WILL REDUCE VISIBILITIES AND CAUSE MINOR TEMPORARY FLOODING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 3, 2:30 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT WED AUG 3 2005

FLZ040-032030-
MARION-
330 PM EDT WED AUG 3 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF ROMEO...OR ABOUT 5
MILES NORTHEAST OF RAINBOW LAKES ESTATES...MOVING SOUTHEAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ROMEO...
RAINBOW LAKES ESTATES AND OCALA AIRPORT THROUGH 430 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 3, 3:52 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 PM EDT WED AUG 3 2005

FLZ021-032130-
SUWANNEE-
452 PM EDT WED AUG 3 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN SUWANNEE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...

AT 452 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 5 MILES WEST OF SUWANNEE
SPRINGS...MOVING SLOWLY SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT MAINLY RURAL AREAS THROUGH 530 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 3, 5:30 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
630 PM EDT WED AUG 3 2005

FLZ036-032315-
ALACHUA-
630 PM EDT WED AUG 3 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN ALACHUA
COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTH OF
GAINESVILLE...MOVING SOUTH AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ROCHELLE...NEWNANS
LAKE...GROVE PARK...GAINESVILLE AIRPORT AND GAINESVILLE THROUGH 715
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL ALSO OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Alachua

When
August 3, 5:45 PM EST
Where
Alachua County, Micanopy
Reported by
NEWSPAPER
Coordinates
29.675, -82.358 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470302.